Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 113, NWS Sioux Falls, SD

July 13, 20234 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 13, 2023, 5:14 PM CDT for 4 counties in South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2023, 5:14 PM CDT (22:14 UTC)
Expired
Jul 13, 2023, 6:00 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brookings County, SD, Kingsbury County, SD, Lake County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:02 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:48 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 13, 2:48 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
248 PM CDT Thu Jul 13 2023

.SHORT TERM...(This Evening through Friday)
Issued at 247 PM CDT Thu Jul 13 2023

An upper shortwave with a compact jet max offers synoptic support
for some precipitation chances this afternoon. Winds from the
surface to around 700 mb are westerly, which should allow deep
mixing today. 850 mb temperatures in the 20-22 C range with
plentiful WAA should allow us to warm at the surface into the
upper 80s with low 90s west of the James River Valley. Winds as a
rusult will be a little bit gusty, 15-20 mph. Lapse rates
increasing to 7.3 to 7.5 C/km south of I-90. MLCAPE 1500-2500 J/kg
and 0-6km bulk shear 35-40 kts, in a weakly capped environment
may allow for some thunderstorm development late this afternoon
and evening. However with the better vorticity in south central SD
and the better instability east of I-29, there is low confidence
on timing and location of thunderstorm development for this
afternoon.

Overnight, another round of convection is possible, this time
focused more over southwestern MN. Some elevated instability coupled
with some convergence on the nose of a westerly LLJ may be enough to
trigger overnight thunderstorms over southwestern MN and
northwestern IA. Lows tonight will be in the mid to low 60s.

Another upper wave moves through Friday afternoon, again bringing
chances for precipitation. BUFKIT soundings show a little bit of a
stronger cap, that will limit mixing somewhat until later in the
afternoon. Smoke also moves back into the area from the Canadian
wildfires. These factors will likely limit day time heating to the
mid 80s. Mid level lapse rates are lacking and better instability is
to the east of I-29 while the better forcing is to the west. But, if
the wave progresses eastward a little faster, we could get some
convection to break the cap in the late afternoon and result in some
isolated storm development. Any showers that do develop will clear
out in the overnight hours and Saturday should dawn partly cloudy.

.LONG TERM...(Saturday through Thursday) Issued at 247 PM CDT Thu
Jul 13 2023

Saturday and Sunday: Pronounced closed upper low drifts southward
through the weekend out of Canada placing our area in a broad
northwest flow regime. This may keep occasional wildfire smoke
impacts in the cards. Otherwise, precipitation chances look low with
probably the best (yet still low) chance late Sunday as a jet streak
dives into the area. Temperatures keep a gradual cooling trend given
the flow trajectory with mid 70s to mid 80s for highs.

Monday through Wednesday: Brief period of mid/upper level ridging
slides east for late Monday into Tuesday. This may allow for some
convection chances late Monday night into Tuesday on the initial push
of theta-e/instability. A stronger shortwave moves along the
International Border by midweek with tandem front draped southward.
This again may provide additional convection chances. Prior to FROPA
midweek, temperatures will likely take on a warming trend through
early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1119 AM CDT Thu Jul 13 2023

A few remaining midlevel Cu remain as of midday but quiet
conditions should prevail for at least the next few hours. By late
afternoon, thunderstorm chances will be reintroduced across the
region although considerable uncertainty remains on placement or
even overall coverage of this activity. Any storms that do form
would carry some potential for severe hail and perhaps more so
gusty winds given inverted-V type soundings. With low confidence
on impacts to any one individual terminal from convection, will
leave out of TAF for now and continue to monitor.

Isolated to perhaps scattered showers and thunderstorms may linger
into the first half of the overnight. Additionally, upper level
wildfire smoke is expected to begin to drift southward late in the
TAF period with initial impacts aloft but perhaps eventual surface
impacts.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...AJP
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Jul 13, 2:37 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
237 PM CDT Thu Jul 13 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-141945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
237 PM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will be possible late this afternoon and
tonight. An isolated severe storm will be possible with half dollar
hail and 65 mph winds the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 13, 4:53 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
453 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Hail             Erwin                   44.49N 97.44W
07/13/2023  E1.50 inch       Kingsbury          SD   Public

&&

Dux

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:55 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury38 min
Jul 13, 4:07 PM CDTSevere Thunderstorm WarningFSDBeadle38 min
Jul 13, 4:23 PM CDTSevere Thunderstorm WarningFSDKingsbury52 min
Jul 13, 5:40 PM CDTSevere Thunderstorm WarningFSDBrookings50 min
Jul 13, 5:53 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLake, Moody52 min
Jul 13, 6:34 PM CDTSevere Thunderstorm WarningFSDMoody41 min
Jul 13, 6:06 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Lyon, Murray, Pipestone41 min
Jul 13, 6:50 PM CDTSevere Thunderstorm WarningFSDMurray, Nobles, Pipestone40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.